Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 33, NWS Raleigh, NC

July 13, 2003Alamance County, Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 13, 2003, 10:22 PM EDT for Alamance County, Orange County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2003, 10:22 PM EDT (02:22 UTC)
Expired
Jul 14, 2003, 1:15 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Alamance County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 140227
FFWRAH
NCC001-135-140515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1022 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN CENTRAL NORTH CAROLINA
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 115 AM EDT

* AT 1022 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL 
  FROM BURLINGTON AND SNOW CAMP EAST THROUGH HILLSBOROUGH. 

FLASH FLOODING CONTINUES OVER ALAMANCE COUNTY AND THE RUNOFF FROM
THE TORRENTIAL RAINFALL WILL CONTINUE. FLASH FLOODING WILL RAPIDLY 
DEVELOP OVER ORANGE COUNTY AS THUNDERSTORMS MOVE OVER AREAS THAT
RECEIVED 2 TO 4 INCHES OF RAIN EARLIER. 

THIS IS A VERY DANGEROUS FLOOD SITUATION WITH NEARLY 6 INCHES
OF RAIN ALREADY FALLEN IN MEBANE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

LAT...LON 3587 7962 3574 7946 3610 7899 3614 7931

BADGETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:10 PM EDT, 9 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM EDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT SUN JUL 13 2003

CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY
HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE
HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE
AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY
POPS THIS AFTERNOON.

MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY
CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING
TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND
TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW
NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL
CONTINUE CHANCE POPS.

WEDNESDAY ON...

WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS
NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST
...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES
NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL
CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 17 hours 2 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS
MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS
ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL
NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME.
MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER
THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Special weather statement, Jul 13, 5:52 PM EDT, 4 hours 30 minutes before
NCZ022-023-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER GREENSBORO AND
BURLINGTON...

AT 550 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GREENSBORO AND BURLINGTON... MOVING SLOWLY NORTHEAST AT 10 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND OCCASIONAL LIGHTNING
FROM CENTRAL GUILFORD TO CENTRAL ALAMANCE COUNTIES THROUGH 630 PM.
RAINFALL AMOUNTS OF 1.5 TO 2 INCHES WILL LIKELY OCCUR BETWEEN 550 PM
AND 650 PM IN THESE AREAS.

IN ADDITION... GUSTY WINDS UP OF 35 MPH WILL OCCUR WITH THESE
STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.
MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BADGETT
Local storm report, Jul 13, 6:49 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
649 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GARLAND                   NC   WIND DAMAGE
07/13/03   SAMPSON                        TREES DOWN AROUND GARLAND.
                                          TIME APPROXIMATE.

WSS
Local storm report, Jul 13, 7:01 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
701 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    3 S SW SUMMERFIELD        NC   .88 INCH HAIL
07/13/03   GUILFORD                       REPORTED BY SEVERAL STOMR
                                          SPOTTERS IN THE SUMMERFIELD
                                          AREA AND ON THE FAR
                                          NORTHWEST SIDE OF
                                          GREENSBORO. RELAYED VIA
                                          TRIAD SKYWARN

WSS
Local storm report, Jul 13, 8:24 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
824 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GARLAND                   NC   WIND DAMAGE
07/13/03   SAMPSON                        SEVERAL TREES DOWN BETWEEN
                                          ROSEBORO AND GARLAND IN THE
                                          MCDANIELS AREA.

0815 PM    5 E GREENSBORO            NC   WIND DAMAGE
07/13/03   GUILFORD                       TREES AND UTILITY POLES
                                          DOWN ACROSS AT SEDALIA ROAD
                                          AT HIGHWAY 70.

BL
Local storm report, Jul 13, 8:54 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
854 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    MEBANE                    NC   FLASH FLOODS
07/13/03   ALAMANCE                       SEVERAL EVACUATIONS AND
                                          RESCUE OF STRANDED
                                          MOTORISTS IN PROGRESS.
                                          ALAMANCE 911 REPORTED.

WSS
Special weather statement, Jul 13, 9:42 PM EDT, 40 minutes before
NCZ021-038-039-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
942 PM EDT SUN JUL 13 2003

...THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF FORSYTH...
DAVIDSON... AND NORTHERN RANDOLPH COUNTIES...

AT 940 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORTHWEST FORSYTH... NORTHEAST FORSYTH... NORTHERN RANDOLPH... AND
NORTHEAST DAVIDSON COUNTIES. THE THUNDERSTORMS WITH THE HEAVIEST
RAINS WERE NEAR DANNAHA AND RURAL HALL OVER NORTHERN FORSYTH
COUNTY... AND STRETCHED FROM MIDWAY THROUGH TRINITY... ARCHDALE AND
LIBERTY OVER NORTHEAST DAVIDSON AND NORTHERN RANDOLPH COUNTIES. THE
STORMS WERE MOVING SLOWLY NORTHEAST AT 5 MPH.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF BETWEEN 1 AND 1.5 INCHES IN
45 MINUTES WILL OCCUR DUE TO THE SLOW MOVEMENT OF THESE STORMS.
MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:04 PM EDTSevere Thunderstorm WarningRAHGuilford26 min
Jul 13, 8:25 PM EDTSevere Thunderstorm WarningRAHAlamance35 min
Jul 13, 8:31 PM EDTSevere Thunderstorm WarningRAHGuilford44 min
Jul 14, 4:57 PM EDTFlash Flood WarningRAHCumberland3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.